Idaho, 2023

Damaging Winds in Idaho, August 29, 2023

August 29, 2023 · NWS PIH · 34 events in 8 counties and zones

Strong thunderstorm outflow winds widespread on the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong thunderstorm outflow winds widespread on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 29, 1:23 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 29, 1:23 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
223 PM MDT Tue Aug 29 2023

.SHORT TERM...Tonight and Wednesday
Potent shortwave trough sweeping through the region will push a
front through the region this afternoon and into the evening. Ahead
of the front, southerly winds have allowed temperatures to surge
into the 90s across a good portion of the lower valleys today.
Breezy conditions are being observed across a good portion of the
region and this should continue into the day tomorrow. A Lake Wind
Advisory continues across the American Falls Reservoir and thus far,
we remain below Wind Advisory levels elsewhere. In addition to the
winds, showers and thunderstorms will be possible, mainly focused
across the Central Mountains. Hi-res CAMs show this as the best area
to see impactful weather with gusty winds and small hail certainly
possible here with the strongest of storms. Not expecting the
activity to make it much further south but there is a very slight
chance of this occurring. Much cooler temperatures (10-15 deg
cooler) and breezy winds will continue across the region Wednesday
in the wake of the exiting trough sweeping east along the Montana
highline. Wind speeds approach advisory levels across the Arco and
Mud Lake region during the day with possible wind highlights needed
on the next forecast cycle. Winds will slowly diminish as we get
into the evening hours tomorrow. McKaughan

.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
Generally held with NBM and WPC guidance through the long-term
period with very few changes/tweaks made, as focus is on developing
critical fire weather and severe thunderstorm potential today along
with ongoing support to fire partners. Thursday still looks dry
between systems, before a fresh low pressure system drops south
along the PacNW coast, stalls briefly over Oregon/nrn California,
and then ejects inland (perhaps trending a bit later with that
ejection...Sun?...compared to what we were seeing this time
yesterday in the long-term models). Ahead of it, deep S/SW flow will
draw increasing moisture/PWATs northward into our region with
increasing chances of daily showers/t-storms from Fri onward,
especially Sun. Mon is starting to look very much like Sun as well
with a later final passage of the trough axis and attendant
potential end to precip. Temps will remain fairly cool through the
period given the expected cloud cover and precip chances. 01

&&

.AVIATION...
Breezy conditions expected to continue across the area through the
period as a strong frontal boundary moves through the region. KSUN
stands the best chance of seeing precip with this feature but can't
rule out something making it into the Snake Plain terminals as well.
For now, those are forecast to remain dry however. Breezy winds will
continue into the day tomorrow but CIGs and VSBYs shouldn't be an
issue so VFR conditions should prevail. McKaughan

&&

.FIRE WEATHER...
The latest data overnight and this morning continued to support
slightly drier and slightly breezier conditions this afternoon/eve
compared to what we were seeing in yesterday afternoon's guidance,
prompting expansion of the RED FLAG WARNING to now include Fire
Weather Zones 425, 427, and 410 through 9 PM this eve (with coverage
of sub-15 percent RHs and fuels status being the limiting factors
keeping other zones out of the warning despite critically gusty
winds regionwide). Winds will be out of the south ahead of the
approaching advertised cold front, shifting into the west-southwest
behind the front, with frontal passage (and thus the wind shift)
likely between 5 PM and 9 PM this evening depending on your exact
location. The overall duration of true meteorological Red Flag
conditions is a bit limited as it will take some time for winds to
increase this afternoon, and then RH values will moisten rapidly
this eve as diurnal temps drop and the fresh, cooler airmass begins
to advect in with the front, even as elevated winds continue into
the night. If any fires ignite, partners should bear in mind that
gusty post-frontal winds will continue beyond the 9 PM end time of
the warning. This system will also bring isolated t-storms to much
of the region this afternoon/eve, perhaps sct in coverage in Zones
475, 476, and 411. Storms will generally lean dry and gusty, and a
few may be strong to severe, particularly the further north you go
in the sct coverage areas mentioned above. High-res CAMs are
generally leaning pretty dry south of the central Mntns and Upper
Snake Highlands, but hard to completely rule out a couple showers or
storms along the front itself (10-15% chance) and we've broadbrushed
this potential with higher PoPs than advertised by the NBM. RHs will
improve slightly Wed/Thu with no storms currently expected
(continued quite breezy Wed for many areas), before a deep south
flow ahead of our next low pressure system transports increasing
moisture northward Fri into the weekend. Chances of daily showers/t-
storms will increase each day, with Sun/Mon looking the wettest. 01

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-425-427.

Lake Wind Advisory until 9 PM MDT this evening for IDZ054.

&&

In the hours before

Special weather statement, Aug 29, 2:35 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
335 PM MDT Tue Aug 29 2023

IDZ072-292230-
Sawtooth/Stanley Basin ID-
335 PM MDT Tue Aug 29 2023

...A line of thunderstorms will impact the Boundary Fire burn scar
in northwestern Custer County through 430 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of Stanley, moving northeast at 30 mph.

HAZARD...Winds in excess of 45 mph and locally heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Additional rainfall could potentially
         lead to flooding issues with the Boundary Fire burn scar as
         storms continue to track over the area.

Locations impacted include...
Dagger Falls and Seafoam Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rainfall is also occurring with this storm and may
lead to localized flooding as additional storms track over the area.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4461 11528 4462 11523 4463 11522 4462 11520
      4465 11517 4471 11514 4473 11515 4477 11509
      4474 11503 4474 11502 4472 11501 4473 11498
      4472 11495 4480 11483 4479 11483 4444 11509
      4444 11523 4451 11524 4453 11530 4458 11531
TIME...MOT...LOC 2131Z 190DEG 21KT 4457 11520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

KB

The radar

The Boise radar (KCBX), 196 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
August 29, 2:55 PM MST to 3:05 PM MST
Where
Custer County, Challis
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.500, -114.230

Trained spotter had a 61 mph wind gust.

Thunderstorm Wind, Custer

When
August 29, 3:04 PM MST to 3:14 PM MST
Where
Custer County, Challis
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
44.500, -114.230

Tree blown down in Challis in 60 mph wind gusts.

Thunderstorm Wind, Custer

When
August 29, 3:06 PM MST to 3:15 PM MST
Where
Custer County, (U15)challis Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -114.220

Challis airport recorded 60 mph wind gust.

Thunderstorm Wind, Custer

When
August 29, 4:49 PM MST to 5:00 PM MST
Where
Custer County, 3 mi WSW of Clayton
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
44.253, -114.456

Private weather station measured 58 mph gust just off of Idaho Highway 75.

Thunderstorm Wind, Butte

When
August 29, 5:05 PM MST to 5:15 PM MST
Where
Butte County, 8 mi SSW of Howe
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.673, -113.061

A 72 mph wind gust measured by mesonet site at base of Howe Peak.

Thunderstorm Wind, Jefferson

When
August 29, 5:40 PM MST to 5:51 PM MST
Where
Jefferson County, 5 mi N of Monteview
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.002, -112.530

Monteview ARL measured a 70 mph wind gust.

Thunderstorm Wind, Clark

When
August 29, 5:40 PM MST to 5:50 PM MST
Where
Clark County, 20 mi WSW of Dubois
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
44.059, -112.603

A 78 mph wind gust measured at Reno gulch Pacific Corp mesonet site.

Thunderstorm Wind, Clark

When
August 29, 5:50 PM MST to 6:00 PM MST
Where
Clark County, 10 mi WNW of Small
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.275, -112.567

A 61 mph wind gust at Medicine Lodge.

Thunderstorm Wind, Jefferson

When
August 29, 6:10 PM MST to 6:20 PM MST
Where
Jefferson County, 10 mi SSW of Terreton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.696, -112.507

Rover mesonet recorded 60 mph wind gust.

Thunderstorm Wind, Butte

When
August 29, 6:10 PM MST to 6:20 PM MST
Where
Butte County, 13 mi ESE of Arco
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.558, -113.060

A 66 mph wind gust measured at Dead Man Canyon.

Thunderstorm Wind, Jefferson

When
August 29, 6:20 PM MST to 6:30 PM MST
Where
Jefferson County, 3 mi S of Terreton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.787, -112.430

A 60 mph wind gust measured south of Terreton .

Thunderstorm Wind, Bingham

When
August 29, 6:24 PM MST to 6:35 PM MST
Where
Bingham County, 3 mi S of Moreland
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
43.177, -112.450

A private weather station recorded 60 mph wind gust south of Moreland.

Thunderstorm Wind, Bingham

When
August 29, 6:25 PM MST to 6:35 PM MST
Where
Bingham County, 2 mi SE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.059, -112.672

Idaho Power reported the thunderstorm winds knocked out power to 3,800 customers near Springfield.

Thunderstorm Wind, Jefferson

When
August 29, 6:27 PM MST to 7:00 PM MST
Where
Jefferson County, 4 mi ESE of Terreton
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
43.808, -112.356

Rocky Mountain Power estimated 1,300 customers without power due to thunderstorm wind damage.

Thunderstorm Wind, Bingham

When
August 29, 6:30 PM MST to 6:45 PM MST
Where
Bingham County, 2 mi WNW of Blackfoot
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.191, -112.387

Two large pine trees and part of a willow tree downed on Colonial Loop just off of US Highway 26 in Blackfoot.

Thunderstorm Wind, Jefferson

When
August 29, 6:30 PM MST to 6:45 PM MST
Where
Jefferson County, 5 mi SW of Lewisville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.649, -112.091

Multiple trees downed along and off of Old Highway 91 and Bassett Road.

Thunderstorm Wind, Bingham

When
August 29, 6:30 PM MST to 6:45 PM MST
Where
Bingham County, 3 mi ESE of Rose
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.233, -112.275

Idaho Power reported 500 customers without power across Wapello, Blackfoot and Gibson due to thunderstorm wind damage.

Thunderstorm Wind, Bonneville

When
August 29, 6:30 PM MST to 6:45 PM MST
Where
Bonneville County, 11 mi W of Osgood
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -112.320

A 62 mph wind gust measured at Kettle Butte.

Thunderstorm Wind, Bingham

When
August 29, 6:35 PM MST to 6:50 PM MST
Where
Bingham County, 1 mi WNW of Blackfoot
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.185, -112.368

Numerous sections of trees and large tree limbs blown down just west of interstate 15 across the Collins, Aiken, Clarkson, Riverside and Groveland communities.

Thunderstorm Wind, Bingham

When
August 29, 6:35 PM MST to 6:50 PM MST
Where
Bingham County, 2 mi W of Blackfoot
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.180, -112.390

Large cottonwood tree blown over with numerous small branches down as well.

Thunderstorm Wind, Jefferson

When
August 29, 6:39 PM MST to 6:55 PM MST
Where
Jefferson County, Menan
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.720, -111.980

Two trees at least 1 foot in diameter snapped off at base.

Thunderstorm Wind, Jefferson

When
August 29, 6:40 PM MST to 6:55 PM MST
Where
Jefferson County, 3 mi NW of Lewisville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.731, -112.063

A flagpole was broken at the base, one tree uprooted, and one tree split in half with numerous tree limbs down along N 3200 E near Idaho Highway 48.

Thunderstorm Wind, Jefferson

When
August 29, 6:41 PM MST to 6:55 PM MST
Where
Jefferson County, Roberts
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.720, -112.130

Rocky Mountain Power reported 700 customers without power due to thunderstorm winds in the Roberts area.

Thunderstorm Wind, Jefferson

When
August 29, 6:44 PM MST to 7:00 PM MST
Where
Jefferson County, 1 mi SW of Lewisville to 4 mi S of Lewisville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
43.690, -112.034

Rocky Mountain Power reported 2,800 customers without power in the Lewisville area due to thunderstorm winds with some trees downed on power lines.

Thunderstorm Wind, Jefferson

When
August 29, 6:45 PM MST to 7:00 PM MST
Where
Jefferson County, Roberts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.720, -112.130

Tree estimated at 1.5 feet in diameter snapped off several feet above the base with a second tree downed nearby.

Thunderstorm Wind, Bingham

When
August 29, 6:45 PM MST to 7:00 PM MST
Where
Bingham County, 1 mi SE of Moreland
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.210, -112.436

Idaho Power reports 150 customers without power across Moreland and Riverside due to thunderstorm winds.

Thunderstorm Wind, Jefferson

When
August 29, 6:45 PM MST to 7:00 PM MST
Where
Jefferson County, Rigby
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.670, -111.920

Large trees and power lines downed on a house in Rigby. Residence damage was minimal.

Thunderstorm Wind, Jefferson

When
August 29, 6:45 PM MST to 7:00 PM MST
Where
Jefferson County, 1 mi N of Roberts
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.734, -112.130

Roberts mesonet site measured a 60 mph wind gust.

Thunderstorm Wind, Bonneville

When
August 29, 6:45 PM MST to 7:00 PM MST
Where
Bonneville County, 2 mi NE of Osgood
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.590, -112.072

A 71 mph wind gust measured at the Osgood site.

Thunderstorm Wind, Jefferson

When
August 29, 6:46 PM MST to 7:00 PM MST
Where
Jefferson County, Hamer
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Lifeguard
Coordinates
43.920, -112.200

Power lines down along Camas Creek Rd near Hamer Elementary School.

Thunderstorm Wind, Madison

When
August 29, 7:00 PM MST to 7:15 PM MST
Where
Madison County, 2 mi S of Sugar City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
43.841, -111.750

Numerous tree limbs down on Country Rd.

Thunderstorm Wind, Bonneville

When
August 29, 7:05 PM MST to 8:00 PM MST
Where
Bonneville County, 2 mi SE of Ammon
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.450, -111.952

Rocky Mountain estimated 8,700 customers lost power due to thunderstorm wind damage in the Ammon area.

Thunderstorm Wind, Bonneville

When
August 29, 7:06 PM MST to 7:15 PM MST
Where
Bonneville County, 1 mi S of Ammon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.456, -111.980

Large tree downed on S Midway Ave between E Owen St and E Molen St south of Ammon.

Thunderstorm Wind, Fremont

When
August 29, 7:08 PM MST to 7:20 PM MST
Where
Fremont County, St Anthony
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.970, -111.680

Tree downed in St Anthony.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131569, 1131570, 1131571, 1131573, 1131576, 1131579, 1131582, 1131583, 1131587, 1131588, 1131589, 1131590, 1131591, 1131592, 1131593, 1131594, 1131595, 1131596, 1131597, 1131598, 1131599, 1131600, 1131601, 1131602, 1131603, 1131604, 1131605, 1131606, 1131607, 1131608, 1131609, 1131681, 1131682, 1131683.